Insomnia Drugs and Dementia

Many studies show about 50% of people over 50 do not sleep well. Many are taking sleep aids like Tylenol PM that have an antihistamine like Benadryl in them. The Benadryl makes you drowsy and the Tylenol helps with muscle and joint pain that can wake you. They are Band-Aids on your symptoms of insomnia and joint pain. They do not treat why you have insomnia or joint pain. Now a new study published in JAMA shows a connection to dementia and some over the counter sleep aids. Benadryl falls under the category of drugs called Anticholinergics.

In a recent report published in JAMA Internal Medicine, researchers found convincing evidence that frequent and long-term use of anticholinergic drugs like Benadryl increases the risk of dementia.

Anticholinergics block the action of the acetylcholine, an excitatory neurotransmitter in the brain. Acetylcholine has a wide variety of known functions, including learning and memory. Anticholinergic drugs–which include some antihistamines (like Benadryl), tricyclic antidepressants, drugs for Parkinson’s and meds for overactive bladders, are widely used by older adults.

As a Naturopathic physician our job is to try to find out why you have a symptom. There are many reasons for insomnia. High night time cortisol, blood sugar swings during the night, pain, low serotonin, low melatonin to name a few. Make no mistake all pharmaceuticals have side effects, some side effects, as in this case don’t show up until the drug has been on the market for a long time.

My goal with my patients is to do a full review of system from head to toe and start connecting the dots and identifying the cause of their symptoms. Remember your body is good at balance, as a result you do not get a symptom until you have had a long term imbalance and the body can no longer keep up.

Best in Health.

Cynthia Bye, ND, FABNO
Board Certified in Naturopathic Oncology